Kansas, 2022

Drought in Kansas, June 21 to 30, 2022

June 21 to 30, 2022 · NWS GLD · 2 events in 2 counties and zones

D2 Severe Drought continues returned to Logan and Gove counties toward the end of the month. Precipitation for the month ranged from half an inch to three inches.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

D2 Severe Drought continues returned to Logan and Gove counties toward the end of the month. Precipitation for the month ranged from half an inch to three inches. This was two inches below to two inches above normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 20, 11:39 PM CST, 21 minutes earlier.

Area forecast discussion, Jun 20, 11:39 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1139 PM MDT Mon Jun 20 2022

.SHORT TERM...(This evening through Wednesday)
Issued at 259 PM MDT Mon Jun 20 2022

At the start of the short term period, the latest RAP analysis shows
as southwesterly flow over the CWA being between an upper air trough
to the west and an upper air ridge to the east. Current satellite
imagery shows high clouds over the CO counties of the CWA and those
adjacent while there are fields of popcorn cumulus clouds developing
in the remainder of the area due to daytime heating. Models show
this flow continuing through the remainder of the day with a
shortwave disturbance passing through the flow during the evening
hours. At the surface, surface low is seen over the western
NE/northeastern CO area which is causing south-southwesterly winds
across the CWA with gusts up to around 40 mph. Isolated pulse
thunderstorms look to be possible for a good portion of the CWA for
the rest of this afternoon and into the overnight hours. Effective
bulk shear looks to be rather low though a little higher than
yesterday around 20 kts in portions of the CWA. MLCAPE though looks
to be pretty low across the CWA today with values around 500 J/kg or
less. However, model forecast soundings show another day of an
inverted-V shape with DCAPE values ranging between 1500-2000 J/kg.
Due to this, storms that occur today have the potential to produce a
downburst wind gust up to around 65 mph similar to yesterday though
there looks to be better coverage today for this potential for areas
in the region east of line from Cheyenne Wells to Bird City. QPF
looks to be a few hundredths of an inch at most with maybe a tenth
or two in some locations. Around midnight, a cold front looks to
begin to make its way into the CWA from the northwest. Daytime highs
currently look to be between the lower 90s and lower 100s with
tonight seeing low temperatures between the middle 50s and upper 60s.

On Tuesday, models show the southwesterly flow continuing with the
trough moving northeast past the CWA with a cutoff low developing
over central CA. As mentioned in the previous discussion, this
pattern will help bring in the monsoonal moisture from the southwest
into the region. At the surface, the cold front looks to pass
through the area during the morning and there looks to be chances
for showers and thunderstorms for southern portions of the CWA
during the afternoon that spread over the remainder of the CWA going
into the overnight hours. Model forecast soundings do not show very
good convective parameter numbers, so it does not look like severe
weather can be anticipated especially with a decent cap in place.
Winds look to be lighter than the first few days of the week and
while there are some minimum RH values in the upper teens in the
northwestern quadrant, fire weather does not look to be a concern at
this moment. Daytime high temperatures look to be between the lower
80s and lower 90s followed by overnight lows in the middle 50s to
middle 60s.

For Wednesday, forecast guidance shows the CWA taking a more west-
southwesterly flow aloft with an upper air high building over OK
during the day placing the CWA in the top part of an upper air
ridge. There is a shortwave disturbance seen passing through the
flow over the CWA during the late afternoon/evening hours. At the
surface, models show a chances of precipitation across the CWA for
most of the day thanks to a surface low forming in the over the
CO/WY border. Convective parameters seen in the latest model
forecast sounding look a bit more promising for severe weather
potential with surface CAPE approaching 1500 J/kg around 00Z. Will
be continuing to monitor this in upcoming forecasts to see if this
sign continues in future model runs. High temperatures on Tuesday
range between the lower and upper 80s followed by overnight lows in
the middle 50s to middle 60s.

.LONG TERM...(Thursday through Tuesday)
Issued at 245 PM MDT Mon Jun 20 2022

Long range guidance suggests that ridging aloft will prevail over
the southern CONUS through the weekend.. and that the mid-
latitude westerlies will be confined to higher latitudes (> 40N).
With the Tri-State area situated on the far southern periphery of
the westerlies -- forecast confidence is below average --
particularly w/regard to precipitation chances. Above normal
temperatures are likely to persist through the remainder of the
work-week. A cooling trend is anticipated this weekend.. though
the extent/degree of cooling may highly depend upon the evolution
of upstream convection (and associated airmass modification --
i.e. evaporative cooling) in the lee of the northern Rockies.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1135 PM MDT Mon Jun 20 2022

For KGLD expect mainly VFR conditions expected through the
forecast period. Current 0513Z radar has boundary rapidly pushing
south and will be at GLD by time tafs issued. There will be a
couple of hours of VCTS with a possible brief period of storms at
the TAF location. After 09Z storms should be move away from area.
Winds will become northwest then shifting northeast then to the
southeast by the end of period. May have some thunderstorms close
to the GLD site near end of period and something to monitor in
later TAFs.

For KMCK expect mainly VFR conditions. Current 0513Z radar has
front pushed through KMCK. Several hours of VCTS and potential
for some storms at the TAF location next 3 hours. Expect storms
to then dissipate and shift away from location. Winds will be
northwest and then shift easterly during the period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...076
LONG TERM...VINCENT
AVIATION...EH
Hazardous weather outlook, Jun 20, 6:18 PM CST, 5 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
618 PM MDT Mon Jun 20 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-220030-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
618 PM MDT Mon Jun 20 2022 /718 PM CDT Mon Jun 20 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

A few storms are possible this evening along and east of a line from
Stratton, Colorado to Stratton, Nebraska. Storms have the potential
to become severe with possible hazards including strong downburst
winds and cloud-to-ground lightning.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

Thunderstorms are possible each afternoon Tuesday through the
weekend, with the best chance for storms falling on Saturday. The
threat for widespread severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 20, 8:04 PM CST, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Goodland KS
804 PM MDT Mon Jun 20 2022

COZ091-092-210230-
Kit Carson County CO-Cheyenne County CO-
804 PM MDT Mon Jun 20 2022

...A strong thunderstorm will impact portions of north central
Cheyenne and south central Kit Carson Counties in east central
Colorado through 830 PM MDT...

At 804 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Kit Carson, or 20 miles northwest of Cheyenne Wells,
moving northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of north central
Cheyenne and south central Kit Carson Counties in east central
Colorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3882 10259 3896 10280 3920 10264 3910 10232
TIME...MOT...LOC 0204Z 216DEG 26KT 3899 10268

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Trigg
Special weather statement, Jun 20, 9:05 PM CST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Goodland KS
905 PM MDT Mon Jun 20 2022

KSZ001-002-NEZ079-080-210330-
Rawlins KS-Cheyenne KS-Hitchcock NE-Dundy NE-
905 PM MDT Mon Jun 20 2022

...Strong thunderstorms will impact portions of northeastern Cheyenne
and northwestern Rawlins Counties in northwestern Kansas,
northwestern Hitchcock and southeastern Dundy Counties in
southwestern Nebraska through 930 PM MDT/1030 PM CDT/...

At 905 PM MDT/1005 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 9 miles northwest of
Stratton to 4 miles east of Haigler. Movement was southeast at 30
mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Stratton around 1020 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4025 10086 3984 10148 4001 10191 4033 10138
TIME...MOT...LOC 0305Z 292DEG 27KT 4024 10136 3999 10185

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

JN
Special weather statement, Jun 20, 9:25 PM CST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Goodland KS
925 PM MDT Mon Jun 20 2022

KSZ001-NEZ079-080-210400-
Cheyenne KS-Hitchcock NE-Dundy NE-
925 PM MDT Mon Jun 20 2022

...Strong thunderstorms will impact portions of northeastern Cheyenne
County in northwestern Kansas, northwestern Hitchcock and eastern
Dundy Counties in southwestern Nebraska through 1000 PM MDT/1100 PM
CDT/...

At 924 PM MDT/1024 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 5 miles west of Palisade to
8 miles east of Haigler. Movement was east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Palisade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3985 10168 4001 10200 4035 10142 4035 10081
TIME...MOT...LOC 0324Z 281DEG 8KT 4037 10122 4001 10178

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

JN
Special weather statement, Jun 20, 10:02 PM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Goodland KS
1002 PM MDT Mon Jun 20 2022

COZ090-NEZ079-080-210445-
Yuma County CO-Hitchcock NE-Dundy NE-
1002 PM MDT Mon Jun 20 2022

...Strong thunderstorms will impact portions of northeastern Yuma,
northwestern Hitchcock and Dundy Counties through 1045 PM MDT/1145 PM
CDT/...

At 1002 PM MDT/1102 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 3 miles north of Palisade
to 5 miles west of Wray. Movement was northeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Palisade around 1110 PM CDT.

This includes Highway 385 between mile markers 237 and 260.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4035 10100 4019 10111 4005 10137 3996 10254
      4026 10250 4036 10205
TIME...MOT...LOC 0402Z 207DEG 10KT 4039 10112 4010 10232

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

JN
Special weather statement, Jun 20, 10:50 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
1050 PM MDT Mon Jun 20 2022

COZ090-KSZ001-002-NEZ079-080-210515-
Yuma County CO-Rawlins KS-Cheyenne KS-Hitchcock NE-Dundy NE-
1050 PM MDT Mon Jun 20 2022

...Strong thunderstorms will impact portions of southeastern Yuma
County in northeastern Colorado, northern Cheyenne and northwestern
Rawlins Counties in northwestern Kansas, western Hitchcock and Dundy
Counties in southwestern Nebraska through 1115 PM MDT/1215 AM CDT/...

At 1050 PM MDT/1150 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 5 miles northeast of
Stratton to 14 miles south of Wray. Movement was north at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

These storms will remain over mainly rural areas of southeastern Yuma
County in northeastern Colorado, northern Cheyenne and northwestern
Rawlins Counties in northwestern Kansas, western Hitchcock and Dundy
Counties in southwestern Nebraska, including the following
locations... Laird, Beecher Island and Parks.

This includes Highway 385 between mile markers 230 and 242.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4002 10096 3969 10223 4005 10226 4035 10160
      4035 10104
TIME...MOT...LOC 0450Z 187DEG 10KT 4022 10118 3987 10216

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

JN
Special weather statement, Jun 20, 11:20 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Goodland KS
1120 PM MDT Mon Jun 20 2022

COZ090-091-KSZ001>003-013-NEZ079>081-210545-
Kit Carson County CO-Yuma County CO-Rawlins KS-Decatur KS-Sherman KS-
Cheyenne KS-Red Willow NE-Hitchcock NE-Dundy NE-
1120 PM MDT Mon Jun 20 2022

...Strong thunderstorms will impact portions of southeastern Yuma
County in northeastern Colorado, northeastern Kit Carson County in
east central Colorado, Cheyenne, Rawlins, northwestern Decatur and
northwestern Sherman Counties in northwestern Kansas, western Red
Willow, Hitchcock and southeastern Dundy Counties in southwestern
Nebraska through 1145 PM MDT/1245 AM CDT/...

At 1119 PM MDT/1219 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Ludell to 8 miles
south of Bonny Reservoir. Movement was north at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Atwood around 1225 AM CDT.
  Ludell around 1230 AM CDT.

Other locations in the path of these storms include Bonny Reservoir.

This includes Highway 385 between mile markers 197 and 199, near mile
marker 201, and between mile markers 204 and 215.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4034 10045 3981 10056 3970 10101 3942 10226
      3981 10225 4027 10148
TIME...MOT...LOC 0519Z 190DEG 12KT 3981 10095 3949 10220

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Logan

When
June 21, 12:00 AM CST to June 30, 11:59 PM CST
Where
Logan forecast zone
Reported by
Drought Monitor
Coordinates
38.917, -101.148 (the zone’s center; the record gives no point)

D2 Severe Drought returned to the county. Precipitation amounts ranged from one to three inches. This was two inches below to an half inch above normal. Normal precipitation amounts range from two to three inches.

Drought, Gove

When
June 21, 12:00 AM CST to June 30, 11:59 PM CST
Where
Gove forecast zone
Reported by
Drought Monitor
Coordinates
38.916, -100.483 (the zone’s center; the record gives no point)

D2 Severe Drought returned to the county. Precipitation amounts ranged from half an inch to five inches. This was two inches below to two inches above normal. Normal precipitation amounts range from two to three inches.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1039050, 1039051.